Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Tallahassee, FL

May 2, 2004Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 2, 2004, 11:42 AM EDT for Terrell County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 11:42 AM EDT (15:42 UTC)
Expired
May 2, 2004, 12:15 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Terrell County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 021542
SVRTLH
GAC273-021615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 AM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TERRELL COUNTY IN SOUTHWEST GEORGIA

* UNTIL 1215 PM EDT

* AT 1142 AM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE   
THUNDERSTORM...WITH A POSSIBLE TORNADO...DAMAGING WINDS 4 MILES WEST 
OF YEOMANS...OR ABOUT 7 MILES NORTHWEST OF DAWSON...MOVING NORTHEAST 
AT 20 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

&

LAT...LON 3188 8459 3172 8452 3187 8433 3193 8449

$$

10-BOLINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:00 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 2, 10:00 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT SUN MAY 2 2004

.SYNOPSIS...PREFRONTAL CONVECTION CONTINUES TO SLIDE THROUGH THE CWA
THIS MORNING. MOST OF THE STRONGER STORMS HAVE DIMINISHED WITH ONLY
A FEW ISOLATED CELLS PRODUCING LIGHTNING. THE FRONT IS LOCATED TO
THE WEST OF THE FLORIDA PANHANDLE...WHILE THE UPPER LEVEL TROUGH
AXIS IS OVER LOUISIANA. SOME SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED BEHIND THE MAIN LINE OF CONVECTION TO GIVE PORTIONS OF THE
PANHANDLE AND SOUTHEAST ALABAMA ANOTHER SHOT OF RAIN. THIS SHOULD
MOVE THROUGH NORTHERN PORTIONS OF THE CWA. OFFSHORE CONVECTION SEEMS
TO BE DIMINISHING ALSO...WITH SEA CONDITIONS REMAINING BELOW
CAUTIONARY LEVELS.

&&

.UPDATES...WITH THE DIMINISHING TREND OF THE CONVECTION THE CHANGE
FOR THE MORNING UPDATES WILL BE A DECREASE IN POPS FOR THE
AFTERNOON. WILL GO FOR THE 60 TO 70 PERCENT RANGE FOR THE ENTIRE
CWA. ALSO WILL REMOVE SEVERE WORDING AND JUST MENTION SOME STORMS
MAY BE STRONG.

&&

PREV. DISCUSSION
1245 AM EDT SUN MAY 2 2004

.SHORT TERM (TODAY-TUESDAY)...NO SIG CHANGE FROM PREVIOUS MODEL RUNS
AS BOTH ETA/GFS ARE CONVERGING ON A COLD FRONTAL PASSAGE FOR WRN
ZONES LATER THIS AFTERNOON & ERN ZONES TONIGHT. THE MAIN CONCERN
TODAY WILL BE THE THREAT FOR SEVERE WEATHER. SURFACE DEW POINTS
AROUND 70 & CAPES FROM 1000-1500 J/KG MAY BE REALIZED DURING THE
PERIOD OF MAX HEATING...ESPECIALLY OVER ERN ZONES. OUR CWFA WILL BE
ON THE W SIDE OF A 30-40 KT 850 MB SWLY LOW-LEVEL JET & RIGHT/REAR
QUAD OF 100+KT UPPER JET SWINGING EWD ACROSS THE MID-SOUTH. THE ONLY
MITIGATING FACTORS WILL BE DEBRIS CLOUDINESS FROM UPSTREAM
CONVECTION LIMITING DIURNAL HEATING & DEEP-LAYER MOISTURE/LOWER
MID-LEVEL LAPSE RATES. SPC HAS THE ENTIRE CWFA IN A SLIGHT RISK
TODAY & WILL KEEP ENHANCED WORDING BUT LIMIT COVERAGE TO A FEW
SEVERE STORMS W/ LOCALLY HEAVY RAINFALL POSSIBLE. THE FIRST PERIOD
POP GRIDS ARE IN LINE W/ AVERAGE MOS POPS. WILL MAKE MINOR TWEAKS TO
THE SECOND & THIRD PERIOD POP GRIDS. PRECIP SHOULD GRADUALLY END
FROM W TO E TONIGHT & MONDAY. HIGH PRESSURE OVER THE PLAINS MONDAY
WILL MOVE INTO THE SERN STATES TUESDAY. IT WILL BE NOTICEABLY
COOLER...ESPECIALLY MONDAY NIGHT...& DRIER.

.LONG TERM...(WEDNESDAY-SATURDAY)...THE BROAD SCALE MID/UPPER RIDGE
WILL SHIFT E FROM THE PLAINS TO THE GULF STATES BY LATE IN THE WEEK.
THE SURFACE RIDGE WILL SET UP RESIDENCE OVER THE NRN GULF PROVIDING
A MOSTLY DRY WLY FLOW OVER THE CWFA. TEMPS WILL WARM GRADUALLY W/
SLIGHTLY ABOVE NORMAL READINGS EXPECTED FOR THE LATTER HALF OF THE
WEEK.

&&

.MARINE...A LIGHT-MODERATE ONSHORE FLOW WILL GRADUALLY SHIFT TO
OFFSHORE TONIGHT WRN LEGS & AFTER MIDNIGHT FOR ERN LEGS...AS THE
COLD FRONT MOVES THRU THE COASTAL WATERS. EXPECT WINDS/SEAS TO
INCREASE TO CAUTION LEVELS BEGINNING LATER TONIGHT WRN LEGS & MONDAY
FOR ERN LEGS. MODERATE TO GUSTY OFFSHORE WINDS WILL PERSIST UNTIL
EARLY TUESDAY...THEN SLOWLY DIMINISH AS HIGH PRESSURE BUILDS TOWARD
THE WATERS.

&&

.FIRE WEATHER...NO CONCERNS UNTIL TUESDAY WHEN RED FLAG CONDITIONS
WILL BE POSSIBLE FOR OUR FL ZONES.

&&

MAJ

.PRELIMINARY POINT TEMPS/POPS...

TLH 79 59 76 46/ 80 60 20 00
PFN 77 59 76 54/ 80 50 10 00
DHN 77 55 75 49/ 80 40 10 00
ABY 79 57 75 48/ 80 60 20 00
VLD 81 60 76 48/ 70 60 30 00
CTY 82 65 79 50/ 60 60 40 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

BOLINSKI
Hazardous weather outlook, May 2, 6:00 AM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN MAY 2 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-031000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
600 AM EDT SUN MAY 2 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST...
AND DRAG A COLD FRONT ACROSS THE REGION TONIGHT. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
DEVELOP ALONG AND AHEAD OF THE FRONT. WIND SHEAR AND INSTABILITY
PARAMETERS FAVOR A RISK OF A FEW SEVERE STORMS OVER SOUTHEAST
ALABAMA AND THE FLORIDA PANHANDLE THIS MORNING...AND OVER SOUTH
GEORGIA AND THE FLORIDA BIG BEND THIS AFTERNOON. THE MAIN THREAT
WILL BE DAMAGING WIND GUSTS AND TORRENTIAL DOWNPOURS THAT MAY CAUSE
LOCALIZED FLOODING. THE SEVERE THREAT SHOULD DIMINISH THIS EVENING
WITH THE LOSS OF DAYTIME HEATING AND DECREASING WIND SHEAR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HIGH PRESSURE AND DRIER AIR WILL RETURN FOR MUCH OF THIS WEEK. WHILE
SURFACE SOILS HAVE BENEFITED FROM THE RECENT HEAVY RAINFALL...THERE
WILL STILL BE A RISK FOR THE SPREAD OF WILDFIRES DUE TO LONG
DURATIONS OF LOW RELATIVE HUMIDITIES. WINDS AND SEAS WILL REACH
EXERCISE CAUTION LEVELS MONDAY...THEN GRADUALLY DIMINISH BY
MID-WEEK.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANAHNDLE AND BIG BEND BEACHES.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

In the hours before

Special weather statement, May 2, 6:00 AM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN MAY 2 2004

ALZ066-067-021029-
DALE AL-HENRY AL-
600 AM EDT SUN MAY 2 2004

AT 459 AM CDT (559 AM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER NORTHEAST AT 25 MPH ACROSS
CENTRAL DALE COUNTY AND IT MAY MOVE INTO NORTHWEST HENRY COUNTY
SHORTLY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

24-BLOCK

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.